Hostname: page-component-7d684dbfc8-7nm9g Total loading time: 0 Render date: 2023-09-26T01:29:30.841Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "coreDisableSocialShare": false, "coreDisableEcommerceForArticlePurchase": false, "coreDisableEcommerceForBookPurchase": false, "coreDisableEcommerceForElementPurchase": false, "coreUseNewShare": true, "useRatesEcommerce": true } hasContentIssue false

On the domain geometry dependence of the LBB condition

Published online by Cambridge University Press:  15 April 2002

Evgenii V. Chizhonkov
Affiliation:
Dept. Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia. (chizhonk@mech.math.msu.su)
Maxim A. Olshanskii
Affiliation:
Dept. Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia. (ay@olshan.msk.ru)
Get access

Abstract

The LBB condition is well-known to guarantee the stability of a finite element (FE) velocity - pressure pair in incompressible flow calculations. To ensure the condition to be satisfied a certain constant should be positive and mesh-independent. The paper studies the dependence of the LBB condition on the domain geometry. For model domains such as strips and rings the substantial dependence of this constant on geometry aspect ratios is observed. In domains with highly anisotropic substructures this may require special care with numerics to avoid failures similar to those when the LBB condition is violated. In the core of the paper we prove that for any FE velocity-pressure pair satisfying usual approximation hypotheses the mesh-independent limit in the LBB condition is not greater than its continuous counterpart, the constant from the Nečas inequality. For the latter the explicit and asymptotically accurate estimates are proved. The analytic results are illustrated by several numerical experiments.

Type
Research Article
Copyright
© EDP Sciences, SMAI, 2000

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

P.P. Aristov and E.V. Chizhonkov, On the Constant in the LBB condition for rectangular domains. Report No. 9535, Dept. of Math. Univ. of Nijmegen, The Netherlands (1995).
Babuska, I., The finite element method with Lagrange multipliers. Numer. Math. 20 (1973) 179-192. CrossRef
Boffi, D., Brezzi, F. and Gastaldi, L., On the convergence of eigenvalues for mixed formulations. Ann. Sc. Norm. Sup. Pisa 25 (1997) 131-154.
Boffi, D., Brezzi, F. and Gastaldi, L., On the problem of spurious eigenvalues in the approximation of linear elliptic problems in mixed form. Math. Comp . 69 (2000) 141-158.
D. Braess, Finite Elemente: Theorie, schnelle Löser und Anwendungen in der Elastizitätstheorie. Springer-Verlag, Berlin, Heidelberg, New York (1997).
Bramble, J.H. and Pasciak, J.E., A preconditioning technique for indefinite systems resulting from mixed approximation of elliptic problems. Math. Comp. 50 (1988) 1-17. CrossRef
Brezzi, F., (1974) On the existence, uniqueness and approximation of the saddle-point problems arising from Lagrange multipliers. Numer. Math. 20 (1974) 179-192.
F. Brezzi and M. Fortin, Mixed and hybrid finite element methods. Springer Series in Comp. Math. 15, Springer-Verlag, New York (1991).
Chizhonkov, E.V., Application of the Cossera spectrum to the optimization of a method for solving the Stokes Problem. Russ. J. Numer. Anal. Math. Model. 9 (1994) 191-199. CrossRef
M. Crouzeix, Étude d'une méthode de linéarisation. Résolution des équations de Stokes stationaires. Application aux équations des Navier - Stokes stationaires, Cahiers de l'IRIA (1974) 139-244.
Dafermos, C.M., Some remarks on Korn's inequality. Z. Angew. Math. Phys. 19 (1968) 913-920. CrossRef
V. Girault and P.A. Raviart, Finite element methods for Navier-Stokes equations. Springer-Verlag, Berlin (1986).
P. Grisvard, Elliptic problems in nonsmooth domains. Pitman, Boston (1985).
M. Gunsburger, Finite element methods for viscous incompressible flows. A guide to the theory, practice and algorithms. Academic Press, London (1989).
Horgan, C.O. and Payne, L.E., On inequalities of Korn, Friedrichs and Babuska-Aziz. Arch. Ration. Mech. Anal. 40 (1971) 384-402. CrossRef
G.M. Kobelkov, On equivalent norms in L 2. Anal. Math. No. 3 (1977) 177-186.
Langer, U. and Queck, W., On the convergence factor of Uzawa's algorithm. J. Comp. Appl. Math. 15 (1986) 191-202. CrossRef
S.G. Mikhlin, The spectrum of an operator pencil of the elasticity theory. Uspekhi Mat. Nauk 28 (1973) 43-82; English translation in Russian Math. Surveys, 28.
Olshanskii, M.A., Stokes problem with model boundary conditions. Sbornik: Mathematics 188 (1997) 603-620. CrossRef
Olshanskii, M.A. and Chizhonkov, E.V., On the optimal constant in the inf-sup condition for rectangle. Matematicheskie Zametki 67 (2000) 387-396. CrossRef
B.N. Parlett, The Symmetrical Eigenvalue Problem. Prentice-Hall, Englewood Cliffs, New Jersey (1980).
Rannacher, R. and Turek, S., A simple nonconforming quadrilateral Stokes element. Numer. Methods Partial Differential Equation 8 (1992) 97-111. CrossRef
Silvester, D. and Wathen, A., Fast iterative solution of stabilized Stokes systems part II: Using block preconditioners. SIAM J. Numer. Anal. 31 (1994) 1352-1367. CrossRef
M. Schäfer and S. Turek, Benchmark computations of laminar flow around cylinder, in Flow Simulation with High-Performance Computers II, E.H. Hirschel Ed., Notes on Numerical Fluid Mechanics, 52, Vieweg (1996) 547-566.
G. Strang and G.I. Fix, An analysis of the finite element methods. Prentice-Hall, New-York (1973).
S. Turek, Efficient solvers for incompressible flow problems: An algorithmic approach in view of computational aspects. LNCSE 6, Springer, Heidelberg (1999).
S. Turek and Chr. Becker, FEATFLOW: Finite element software for the incompressible Navier-Stokes equations: User Manual, Release 1.1. Univ. of Heidelberg (1998) (http://www.featflow.de).